Frequent lows after meals!!!

ran.peace
By ran.peace Latest Reply 2014-05-30 23:51:06 -0500
Started 2014-05-28 10:13:15 -0500

Getting frequent lows after meals. (37,42,47,50 etc). I am taking humalogmix50 insulin 20 units before breakfast and 12 before dinner. What should I do. It seems like an emergency. I am getting shaked. Doctor isnt replying. Whether I am type 1,2 or 1.5 it is not sure. But I have been put on insulin since I was diagnosed(May 2013).


11 replies

Glucerna
Glucerna 2014-05-28 18:11:57 -0500 Report

Definitely talk with your doctor about this. I wonder if part of the problem might be the timing of when you take the insulin before a meal? Usually a mix of insulin is taken 15 minutes before you eat so the fast acting insulin starts working when you eat. Double-check with your physician and/or pharmacist on the best timing of insulin with meals. ~Lynn @Glucerna

ran.peace
ran.peace 2014-05-29 00:49:20 -0500 Report

I am taking insulin15-20 mins before meals. I will check for the best timing. My doc is out of town and also not answering calls. For now I will just lower the doses and see effects. Thanks.

jayabee52
jayabee52 2014-05-28 13:20:30 -0500 Report

Howdy peace
There are a lot of areas to investigate regarding these lows.

First off, I am not a MD (nor do I play one on TV), so I cannot be relied upon to give a Dx. I am simply a medical lay person with a little experience with medicine and having a Masters' degree and who has struggled with Diatetes Type 2 since 1995. I also had married a lady who also had Diabetes Type 1 and was totally blind so I helped with a lot of her care.

One of the areas could be what are you eating?

Specifically are you eating high carbohydrate meals for any or all of the meals you are eating? You list the lows you had, which is good, but they are not linked to breakfasts, lunches or dinners. The distribution of the lows may be signifigant or they may not, but it is a valid avenue of inquiry from my viewpoint.

Another valid avenue of inquiry would be the insulin with which you are injecting yourself. Only having experience with NPH (for myself and my late wife) and R and Aspart for my wife, I needed to look up the 50/50 mix.

Here is what I found: In the website for the 50/50 aimed at MDs and Endos: A couple of the criteria for Rxing this insulin mix - "•Needs more rapid-acting insulin to address postprandial glucose spikes? •Tends to eat carb-loaded meals, and tends to overeat? •Wants to use a pen device instead of vial and syringe? •Is concerned about the cost of an additional insulin? •Needs an insulin regimen that contains both a rapid-acting and longer-acting insulin? "
http://insidehumalog.com/Pages/type2-humalog-...

You may or may not fit any or all of these criteria, but apparently the Dr Rxing your insulin apparently seemed to think it was needed for some reason. .

Of course reading on in the site supplied in the link above we discover some downsides: One of the downsides is specifically the subject you address in this discussion: "Hypoglycemia is the most common adverse effect of . . . , Humalog Mix50/50. The risk of hypoglycemia increases with tighter glycemic control. Educate patients to recognize and manage hypoglycemia. Hypoglycemia can happen suddenly and symptoms may vary for each person and may change over time. Early warning symptoms of hypoglycemia may be different or less pronounced under conditions such as long-standing diabetes, diabetic nerve disease, use of medications such as beta-blockers, or intensified diabetes control. These situations may result in severe hypoglycemia and possibly loss of consciousness prior to the patient’s awareness of hypoglycemia. Severe hypoglycemia may be life threatening and can cause seizures or death. "

I understand you live in AK. and your Dr isn't replying to your inquiries. I rarely recommend going against Dr's orders but in this case, since hypos can be life threatening, if I were in your shoes, I would drop the insulin with which you are currently injecting yourself and risk high Blood Glucose (BG) for a while UNTIL you can either reestablish contact with your Dr or get to see an Endocrinologist specializing in Diabetes. (there are other kinds of Endos as well)

God's best to you

James Baker .

ran.peace
ran.peace 2014-05-29 00:46:05 -0500 Report

I am getting lows after breakfast and dinner from last 3 days. One problem may be that I am not counting the carbs in any meals but I am regular in amount and type of meals.

I fit in one criterion for using insulin mix which is to control post breakfast sugar spikes. That is why my endo. changed my insulin from humalogmix25 to mix50. But now rapid acting insulin portion is higher which may be causing post meal lows. I am not sure.(last 3 months it was fine). You explained it really well. It was very helpful. One should look at the roots of the problem and then act accordingly. Ofcourse doctor's consultation is must before making any decision. For now, I will lower the insulin amount and see the effects. Thanks.

jayabee52
jayabee52 2014-05-29 01:33:06 -0500 Report

Howdy again Peace
I believe that perhaps you may have given at least part of your difficulty is that you are not counting your carbs.

I also wonder if you are aware of the differences between "simple" carbs and "complex" carbs. Simple carbs are carbs which have little nutritional value, such as breads and many products made with grains (additionally starches like potatoes and peas can be considered simple carbs as well.) These are foods which have little nutritional value besides fast digesting glucose. These will spike a Blood Glucose (BG) level quickly and when insulin is taken will drop like a rock. So perhaps this is one of the factors in your frequent hypos, especially if the amount of your meals is more than the amount one should consume for control of one's diabetes.

I mentioned that there is another type of carb "complex". These are carbs which vegetables have and berry fruits, which have nutrition with it. Many veggies also have fiber with it, which slows the absorbsion of the Glucose into the bloodstream.

Again, to have a consistent BG level, one must discover the suggested amount you should eat. For that I use the info from this website ~ http://nutritiondata.self.com/

Of course to count carbs you need to sit down with your Endo and determine how many carbs you should eat for each meal. You may well eventually mutually decide with your Endo that you will be able to do well on just a plain insulin, like NPH, without the fancy mix. But that will probably have to wait until you get the basics of carb counting down.

ran.peace
ran.peace 2014-05-30 06:15:55 -0500 Report

Carb counting has been very hard for me to understand specially for those who take meals outside. But it is an important thing to understand for insulin dependent diabetics. Sooner or later one needs to learn it.
The website is very useful to determine the amount and kind of food.
Simple carbs may be the reason behind my lows.

alternative1
alternative1 2014-05-30 23:48:50 -0500 Report

i started on injecting my insulin with a syringe out of a vial…but went to a pen which is cheaper…and used a syringe to get all of the rest of the insulin out of the pen…but i found out it may me feel better but in reality i was cheating and not losing any weight…untill i got off of the insulin and started exercising…

neverlowbg
neverlowbg 2014-05-28 10:25:20 -0500 Report

Sounds like you should go see endocrinologist and a registered diatician maybe take a diabetes class usually held at a hospital and some insurance pay for it but the endo will help with the big d that's there specialty and rd will help you to eat properly and snack before bed to avoid your lows regular dr are ok but usually don't know much about diabetes just the basics don't wait so you cAn get on the right track to avoid complications

ran.peace
ran.peace 2014-05-29 00:34:04 -0500 Report

He is an endocrinologist, snacks before bed will help the late night low sugar levels, for post meals, I guess doses need to be decreased. Thanks.

Next Discussion: Summer Veggies? »